Kicking Breast Cancer's Butt

neuropathy

It hasn’t seemed like it, but every day I am getting a little bit stronger.  The progress has been very slow, in my opinion.  Apparently, my expectation was I’d start to feel better pretty much immediately after my final infusion.  I was willing to compromise at a week to 10 days out.  Of course that hasn’t been the case.  Friday I started to think “what if I never get any better?”

The insurance company has been bugging me to submit some forms to apply for social security disability, and I’ve been a real stubborn bitch about not sending it in. Finally did, thinking “This is completely stupid, social security means permanently disabled, which I am not.  I just need a few more weeks to get through radiation.”  But Friday in the shower, I started thinking “The lady from the insurance company is right to ask for that stuff.  I’m not getting any better, and in some cases, I’m worse.  Nails hurt worse than ever, the nail on my left thumb is definitely jacked, and I’m probably going to lose the nails on both big toes.  My feet and ankles are throbbing right now, and I shuffle around the house like an old woman by the end of the day, even if I’ve been sitting on my ass the whole time.  I’m so tired, I want to cry.”

What if this is it?  The painful feet, the fatigue after doing simple things, like taking out the trash AND doing one load of laundry, when I think for 5 whole minutes “Oh, yeah!  It’s all coming together now!” And then my fatigue sneaks up on me from behind, taps me on the shoulder, and says “Wait a minute, stupid. Wham!”  I hit the wall so hard, it takes my breath away, and I flop into a chair, panting and frustrated, because I see 10 more things that need to be picked up/put away/washed/thrown out.

So I whimper, grind my teeth, and say a curse word or two, or vent at Ken through my tears.  Then I give up for the day, and find an old episode of Perry Mason or Bones, and veg out in front of the television until the kid comes home.

But a couple of days of that, and I’m right back up, running smack into the wall again.  Over, and over, and over.  But here’s what I finally noticed today.  I run into that wall, true, and it hurts.  But every time I run into that wall, I move it a little farther, and farther out.  I did three loads of dishes yesterday, and cooked dinner last night, and I wasn’t completely out of my mind in pain, or exhaustion.  Woke up today (despite the continuing insomnia) and my feet weren’t completely on fire.  I’ve done two loads of laundry, one load of dishes, and I’m still standing.  I’m thinking, maybe I’ve turned a corner.  Maybe I’ve finally broken down that wall.  Then I get in the shower, and there go my feet, there go my nails again.  And there goes the all over body ache.  Shit.  All I’m doing is standing in the shower, and BAM!  There’s that f-ing wall again.

But also notice I’m still standing.  I might need a nap in a minute, but right now, I’m still standing.

Feet feel a LOT better today.  Nail beds of the fingers still a little touchy, makes it not fun to type this.

Toe nail beds feeling better.  Still don’t want to clean my house, though. :P

 

Taking another week off from Taxol.

Nail beds in my fingers and toes still tender.  Feet are still numb, and sometimes hurt.

Next week I have an appointment with the doctor anyway, so we’ll reassess, but I assume I will be back in the taxol saddle again that day.

Ugh, that will be a loooonnnngggg day for more reasons than one.

 

I never considered the possibility of having to take a break from chemo.  I’ve just been head down, and plow through to the end, always counting the weeks until I can be done with first the A/C and now the paclitaxel.  But the fact of the matter is the neuropathy in my feet has been getting worse, and the nail beds in both my fingers and toes are increasingly more painful.  I had been thinking that this is all within the normal range of side effects, and so while I complain, I don’t take any other action, except to be very, very careful of my nails. But Ken’s been bugging me to call my oncologists office and let them know.  He’s losing sleep over it, having crazy dreams about it.  Lately he had been teasing me that if it was up to me I would never say anything, about any symptoms, until I showed up for a doctor’s appointment with my arm in a bag (cause it could fall off and I still wouldn’t call her) saying “Yeah, my arm fell off, but I read on the internet that this is normal.”  So I finally called her, and she asked me to come in on Thursday before my weekly infusion.  She is concerned that if we don’t address the issues, some of the effects could become permanent.  She feels that 1) we should lower the dose (it will not be any less effective if we lower it), and 2) I need a break of 1-2 weeks, which I was hesitant to do.  I just want to get this over with, you know?
But the more I talked to her, and the more I thought about how well I was doing earlier on, most likely because I had a break between the A/C dose dense cycle and this paclitaxel, I came around to see that she is right about taking a break.  Not only will it lessen my chances of having lasting effects of neuropathy, but it will make it easier for me to get through the rest of this cycle. But she was willing to let me make the decision, and for that I am grateful.  She listens attentively, and is willing to let me have the final say.  But she was right, and I just had to get to that conclusion on my own time, and in my own way.  She gave me the freedom and the trust to allow me to do that.  Have I mentioned lately how much I LOVE my medical oncologist? Because I do.  I can’t imagine going through this with any other doctor.
All this means that my last infusion will be in October instead of the end of September, as I was looking forward to, but you gotta do what you gotta do.

So, so last night. Thursday was taxol infusion #6. Nurse calls it “the top of the mountain” and in a way it is, so, yay! Though I must recognize that each infusion only intensifies the effects. Even as we celebrate being halfway through taxol, in reality things could become more difficult the closer we get to the end. The possibilities include more fatigue, more neuropathy, more nail pain.  But we gotta keep on truckin’.

So, so tired today…

Taking ibuprofen, but that doesn’t really help with the neuropathy.  My feet are numb and tingling all over, not just the bottoms of my feet, but now the tops as well.

Well, I’ve had a nice break from chemotherapy, and I’ve enjoyed it.

But now it’s time to get back in to the chemotherapy rodeo, this time with taxol.  I’ve got twelve weeks ahead of me, including all of the attendant steroids (to protect against allergic reaction), laxatives and stool softeners (in case of constipation), and nutritional support (mega B6 and glutamine, to protect against neuropathy – oh, boy!).

I’m hoping I won’t need the anti nausea, then again, maybe I’d rather be worried about that than the neuropathy…ick.

Tina